Attention mothers – if you take codeine to treat pain, a rare condition may cause a morphine overdose in your child. The Food and Drug Administration has warned that some women are ultra-rapid metabolizers and their codeine use could lead to serious side effects in breast feeding newborns.
Codeine is converted to morphine in the body, and women who are ultra-rapid metabolizers process this conversion at a faster and more complete rate. If an ultra-rapid metabolizer is also a nursing mother, the morphine may transfer to a child through her breast milk with harmful results.
Side effects or signs of morphine overdose in infants include difficulty breast feeding, difficulty breathing, increased sleepiness, and limpness. In one reported case, a 13-day old child died from a morphine overdose due to breast feeding.
The likeliness of being an ultra-rapid metabolizer ranges from one percent to 28 percent of women among different populations. Codeine is a common painkiller prescribed to new mothers. The drug is also contained in many non-prescription medicines which treat pain and cough.